Mississippi, 2001Flash Flooding and Damaging Wind in Mississippi, September 8, 2001
September 8, 2001 · NWS JAN · 4 events in 3 counties and zones
2 flash flood, 1 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 8, 2:25 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Sep 8, 2:25 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT SAT SEP 8 2001
MAIN FORECAST CONSIDERATIONS INVOLVE HEAVY RAIN THREAT FOR TONIGHT
AND SUNDAY AHEAD OF MODERATE FROPA SUNDAY NIGHT/EARLY MONDAY. THEN
DRYING TREND WITH COOLER NIGHTS EXPECTED INTO THE MEDIUM RANGE
PERIOD AS WE CROSS THE PEAK OF THE HURRICANE SEASON NEXT WEEK.
FOR TONIGHT...NEAR 2 INCH PRECIPITABLE WATER VALUES IN SRN HALF OF
MS THROUGH SUNDAY WITH HEAVIEST RAIN EXPECTED TO FOCUS PRIMARILY IN
THE COASTAL AREAS. MAY NEED TO RAISE A FFA SUNDAY MORNING IF
TRAINING PATTERN DEVELOPS IN SRN ZONES BUT WILL WORD IN LOCALLY
HEAVY RAINS FOR NOW SINCE EXPECTED STORM MOTIONS SHOULD PRECLUDE A
WIDESPREAD FLOOD THREAT. PRIMARY OUTFLOW BOUNDARY FROM MORNING
CONVECTION CLUSTER IN SERN LA NOW EXTENDS FROM NEAR BASTROP TO
CANTON TO MERIDIAN PROGRESSING N AT 15-20MPH. MODELS STILL WEAKEN
200MB DIVERGENCE AND LOW LEVEL CONVERGENCE ACROSS LOWER MS VALLEY
AFTER 00Z AND EXPECT INLAND CONVECTION TO DIMINISH WITH SUNSET.
ON SUNDAY...TROPICAL AIRMASS WITH PLENTY OF CONVECTIVE CLOUD DEBRIS
WILL RULE DURING THE DAYLIGHT HOURS. MODELS NOT OVERLY UNSTABLE IN
SUNDAY AFTERNOON(CAPES LESS THAN 1500) DUE TO LIMITED INSOLATION AS
MID-UPPER DYNAMICS PASS WELL N OF THE CWFA. VERTICAL MOTION FIELDS
AND WEAKER LAPSE RATES SHOULD PRECLUDE MUCH OF A SEVERE WEATHER
THREAT AT LEAST UNTIL FRONTAL SYSTEM ARRIVES LATE SUNDAY NIGHT.
EXPECT A BAND OF FRONTAL CONVECTION FROM MIDNIGHT-NOON MONDAY
CROSSING THE AREA NW TO SE FOLLOWED BY DRYING AIRMASS MONDAY
NIGHT/TUESDAY.
MEDIUM RANGE DAYS 4 THROUGH 7 LOOK DRY WITH COOL NIGHTS AS MEAN
UPPER TROUGH POSITION IN THE CENTRAL CONUS REPLACED BY A FLAT
RIDGE CENTERED IN W TX. A REINFORCING DRY FRONT EXPECTED TO PASS
THE AREA ABOUT FRIDAY OTHERWISE CLOUDS SHOULD BE RATHER LIMITED.
GUIDANCE FORECAST TEMPERATURES LOOK REASONABLE EXCEPT FOR WHAT
APPEAR TO BE ANOMALOUSLY COOL FMR MAXIMUMS TUESDAY AND WEDNESDAY AT
KJAN...PREFER KMEI NUMBERS.
.PRELIM NUMBERS...
JAN 073/087 069/085 061/084 4674-
MEI 072/088 070/086 061/085 46751
.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
In the hours before
Special weather statement, Sep 8, 10:57 AM CST, 4 hours 33 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1157 AM CDT SAT SEP 08 2001
...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP WITH THE HEAT OF THE DAY AND
PRIMARILY BE CONCENTRATED IN THE AFTERNOON. NO SEVERE
THUNDERSTORMS ARE EXPECTED...HOWEVER...THE STRONGER STORMS THAT
DEVELOP WILL CONTAIN WIND GUSTS TO 40 MPH AND VERY HEAVY
RAINFALL.
ABUNDANT TROPICAL MOISTURE WILL COMBINE WITH HEATING TO PRODUCE
THE SCATTERED THUNDERSTORM ACTIVITY. THUNDERSTORMS WILL DIMINISH
DURING THE EVENING WITH THE LOSS OF HEATING.
ACTIVATION OF STORM SPOTTERS SHOULD NOT BE NECESSARY THROUGH
TONIGHT.
...FLOODING...
WITH A VERY MOIST ATMOSPHERE...AND THE POSSIBILITY OF SEVERAL
STORMS PASSING OVER THE SAME AREA THIS AFTERNOON INTO
TONIGHT...LOCALIZED PONDING OF WATER ON ROADS AND LOW LYING AREAS
IS POSSIBLE...ALONG WITH RAPID RISES IN CREEKS AND SMALL STREAMS.
AREAS WHERE THIS IS POSSIBLE INCLUDE SOUTHERN MISSISSIPPI AND
SOUTHERN SECTIONS OF NORTHEAST LOUISIANA ALONG AND SOUTH OF A
WINNSBORO...LOUISIANA TO LAUREL MISSISSIPPI LINE.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Sep 8, 1:48 PM CST, 1 hour 42 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
248 PM CDT SAT SEP 08 2001
...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP WITH THE HEAT OF THE DAY AND
PRIMARILY BE CONCENTRATED THIS AFTERNOON AND EVENING. NO SEVERE
THUNDERSTORMS ARE EXPECTED...HOWEVER...THE STRONGER STORMS THAT
DEVELOP WILL CONTAIN WIND GUSTS TO 40 MPH AND VERY HEAVY
RAINFALL.
ABUNDANT TROPICAL MOISTURE WILL COMBINE WITH HEATING TO PRODUCE
THE SCATTERED THUNDERSTORM ACTIVITY. THUNDERSTORMS WILL DIMINISH
DURING THE EVENING WITH THE LOSS OF HEATING.
ACTIVATION OF STORM SPOTTERS SHOULD NOT BE NECESSARY THROUGH
TONIGHT.
...FLOODING...
WITH A VERY MOIST ATMOSPHERE...AND THE POSSIBILITY OF SEVERAL
STORMS PASSING OVER THE SAME AREA THIS AFTERNOON INTO
TONIGHT...LOCALIZED PONDING OF WATER ON ROADS AND LOW LYING AREAS
IS POSSIBLE...ALONG WITH RAPID RISES IN CREEKS AND SMALL STREAMS.
AREAS WHERE THIS IS POSSIBLE INCLUDE SOUTHERN MISSISSIPPI AND
SOUTHERN SECTIONS OF NORTHEAST LOUISIANA ALONG AND SOUTH OF A
WINNSBORO...LOUISIANA TO LAUREL MISSISSIPPI LINE.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Event by event
2 flash flood, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Flash Flood, Rankin
- When
- September 8, 3:30 PM CST
- Where
- Rankin County, 3 mi W of Fannin
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 32.264, -89.946 (the zone’s center; the record gives no point)
Locally very heavy rainfall fell for several hours in a small portion of Rankin county just east of the Reservoir. Minor flash flooding occurred on a number of streets as ditches and small streams overflowed.
Thunderstorm Wind, Neshoba
- When
- September 8, 3:45 PM CST
- Where
- Neshoba County, 11 mi NW of Philadelphia
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.883, -89.250
A few trees and large limbs were blown down and caused several power lines to be knocked down.
Flash Flood, Neshoba
- When
- September 8, 4:00 PM CST
- Where
- Neshoba County, 11 mi NW of Philadelphia
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.754, -89.118 (the zone’s center; the record gives no point)
Several roads were flooded and a few were washed out as locally heavy rain fell over portions of northwestern Neshoba county.
Lightning, Warren
- When
- September 8, 4:00 PM CST
- Where
- Warren County, Vicksburg
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 32.357, -90.852 (the zone’s center; the record gives no point)
A 23 year old man who had been dove hunting was struck by lightning while walking to his pick-up truck as he attempted to escape an approaching thunderstorm. The man was initially in critical, but stable condition. He recovered quickly and was discharged from the hospital several days later.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, September 8, 20012 deaths · 1 event
- Damaging Wind in Illinois, September 8, 2001$600,000 · 65 kt wind · 1 event
- Damaging Winds in Michigan, September 8, 2001$124,000 · 60 kt wind · 8 events
- Lightning Strike in Missouri, September 8, 2001$150,000 · 1 event
- Flash Flood and Hail in Arkansas, September 8, 2001$106,000 · 0.75 in hail · 3 events
- Tornadoes and Flash Flood in Texas, September 8 to 9, 2001F1 · 13 events
- Flash Flood in Louisiana, September 8, 2001$50,000 · 1 event
- Flash Flooding and Hail in Oklahoma, September 8, 2001$20,000 · 1 in hail · 13 events
- Lightning Strike in Florida, September 8, 2001$25,000 · 1 event
- Damaging Winds and Lightning Strike in Indiana, September 8, 20012 injured · 4 events
- Lightning Strike in Alabama, September 8, 2001$20,000 · 1 event
- Lightning Strike in Arkansas, September 8, 20011 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267711, 5267712, 5267713, 5267714.